Iowa, 2024Damaging Winds in Iowa, July 14, 2024
July 14, 2024 · NWS FSD · 3 events in 2 counties and zones
An organized line of thunderstorms developed across western South Dakota during the evening hours of July 13 and spread eastward through the night. The environment featured 2000-3000 J/kg MUCAPE, 25 to 35 knots of deep-layer shear, and an increasingly warm and dry capped layer further eastward through South Dakota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An organized line of thunderstorms developed across western South Dakota during the evening hours of July 13 and spread eastward through the night. The environment featured 2000-3000 J/kg MUCAPE, 25 to 35 knots of deep-layer shear, and an increasingly warm and dry capped layer further eastward through South Dakota. Widespread damaging wind developed with the mesoscale convective system with gusts from 60 to 75 mph common. The storms weakened rapidly as they entered northwest Iowa, but still managed to cause some damage just over the border from South Dakota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 14, 2:25 AM CST, 1 hour 50 minutes earlier. Its key messages:
- An line of thunderstorms will push across the area through the early morning hours, bringing the potential for gusts of 60 to 70 mph as it moves toward the Interstate 29 corridor.
- Slightly cooler today, but high humidity will likely bring high heat index readings of 95 to 105 degrees, hottest south of the I-90 corridor.
- Unsettled pattern continues into the middle of next week with periodic low shower and storm chances. Starting Tuesday, temperatures will be near to below normal for this time of year.
Area forecast discussion, Jul 14, 2:25 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
325 AM CDT Sun Jul 14 2024
.KEY MESSAGES...
- An line of thunderstorms will push across the area through the
early morning hours, bringing the potential for gusts of 60 to
70 mph as it moves toward the Interstate 29 corridor.
- Slightly cooler today, but high humidity will likely bring
high heat index readings of 95 to 105 degrees, hottest south
of the I-90 corridor.
- Unsettled pattern continues into the middle of next week with
periodic low shower and storm chances. Starting Tuesday,
temperatures will be near to below normal for this time of
year.
&&
.DISCUSSION...
Issued at 323 AM CDT Sun Jul 14 2024
An MCS with winds at times of 70+ mph has been pushing across the
western and central portions of SD early this morning. This system
is presently entering the western borders of our CWA, and in a very
unstable atmosphere (MUCAPE 2000-3000 J/KG) will continue to feed
eastward through the early morning hours. ALthough it may weaken a
bit as it moves to the east, winds of 60 to 70 mph are still
possible west of Interstate 29. The HRRR has had the best handle on
this feature over the past several hours, and has it weakening by
the time it gets to the Interstate 29 corridor around 10 to 11Z.
Once this system weakens/exits our area, the remainder of the day
looks to be dry in a strongly capped atmosphere.
Otherwise, the main concern turns to the warm temperatures and high
humidity for today. With 850 mb temperatures in the 20s C, our highs
have the potential to reach the lower to mid 90s over much area.
This is with the expectation that skies clear fairly early after
this mornings convection. These temperatures combined with dew
points will yield afternoon heat indices of 100 to 105 over the
southern portions of the CWA, and this is covered well by the
current heat advisory.
As has been the case of late, uncertainty on thunderstorm chances
remains uncertain for tonight with the usual model differences. An
upper level shortwave is expected to drop across ND/SD tonight, and
in the presence of a boundary draped from northwestern SD into
southwestern MN, some hi-res guidance (NAMNest/FV3/ARW) suggests a
potential for another MCS to develop over ND in the late evening.
This activity would then drop southward across portions of our area
during the early to middle night time hours. With midlevel lapse
rates around 8 C/KM, MUCAPE of 1500-2000 J/KG, and effective bulk
shear of 40-50 kts, severe storms are again possible with hail to
the size of golf balls, winds to 70 mph, and an isolated tornado
possible with low LCLs and a boundary present. Again, this is if it
develops over our area - as some models either do not develop it or
keep it primarily north of our area.
On Monday, the frontal boundary slowly drops southward across our
area, and with ensuing cold air advection temperatures will be
slightly cooler than recent days - in the mid 80s to lower 90s.
Still, with dew points remaining in the lower to mid 70s, afternoon
heat indices could approach 100 degrees through the lower MO River
Valley into northwestern IA. Our area will still remain capped for
Monday, though some model guidance would suggest the possibility of
thunderstorm development in the afternoon - perhaps focused more
through east central SD into southwestern MN - though again
confidence is low.
By Monday night the cold air advection becomes more pronounced as
the frontal boundary slides to the south of our area, with lows
falling into the lower 60s. This will be followed by persistent near
to below normal temperatures for the remainder of the week as an
upper level trough deepens southward through the MS Valley region
and eastward through early Friday, keeping our area in a
northwesterly upper level flow. Although there will be periodic rain
chances through the period, probabilities remain low.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1036 PM CDT Sat Jul 13 2024
Quiet conditions begin the TAF period late this evening. A complex
of strong storms has crossed the Montana/South Dakota border and
will track southeastwards through the overnight hours. The storms
look to reach the Missouri River Valley after 08z but there is some
uncertainty how long storms will last past the MO River. However,
confidence is high enough to include mention of thunder in KHONs
TAF. Any chance for storms will come to an end during the earlier
morning hours tomorrow.
There could be another round of showers and storms during the
afternoon and evening hours but confidence is low in this
possibility. As such, have left all TAFs dry for the daylight hours
tomorrow but trends will be monitored.
Otherwise, light and variable winds tonight will southeasterly and
continue through the remainder of the TAF period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM this afternoon to 8 PM CDT this
evening for SDZ050-057>071.
MN...None.
IA...Heat Advisory from 1 PM this afternoon to 8 PM CDT this
evening for IAZ001>003-012>014-020>022-031-032.
NE...Heat Advisory from 1 PM this afternoon to 8 PM CDT this
evening for NEZ013-014.
&&
DISCUSSION...JM
AVIATION...MeyersHazardous weather outlook, Jul 14, 3:34 AM CST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
434 AM CDT Sun Jul 14 2024
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-150945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
434 AM CDT Sun Jul 14 2024
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Thunderstorms will push eastward across the James River Valley into
the Interstate 29 corridor through the early morning hours. These
storms will be capable of producing winds of 50 to 60 mph.
Very warm temperatures and high humidity will result in afternoon
heat indices around 100 degrees from the Interstate 90 corridor and
southward.
Additional storms may develop across the area this evening into the
overnight hours - mainly from the Interstate 90 corridor and
northward. If the storms develop, they will be capable of producing
hail to the size of golf balls, winds to 70 mph, and an isolated
tornado.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms may develop once again on Monday afternoon. An isolated
storm could become strong to severe with winds of 60 mph.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through mid morning today.
In the hours before
Local storm report, Jul 14, 2:13 AM CST, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
313 AM CDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 AM Tstm Wnd Gst 2 E Dixon 43.39N 99.43W
07/14/2024 M64 MPH Gregory SD Mesonet
The Dixon mesonet recorded a 64 mph wind
gust.
&&
IGLocal storm report, Jul 14, 2:17 AM CST, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
317 AM CDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 AM Tstm Wnd Gst 3 NNW Wolsey 44.46N 98.50W
07/14/2024 M70 MPH Beadle SD Mesonet
The Wolsey SDDOT site recorded a 70 mph wind
gust.
&&
IGLocal storm report, Jul 14, 2:47 AM CST, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
347 AM CDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 AM Tstm Wnd Gst 2 NNW Huron 44.39N 98.23W
07/14/2024 M62 MPH Beadle SD ASOS
A 62 mph wind gust was recorded at the Huron
Regional Airport.
&&
IGLocal storm report, Jul 14, 2:55 AM CST, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
355 AM CDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 AM Tstm Wnd Gst 2 E Dixon 43.39N 99.43W
07/14/2024 M72 MPH Gregory SD Mesonet
The SDDOT site in Dixon recorded a 72 mph
wind gust.
&&
IGLocal storm report, Jul 14, 2:58 AM CST, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
358 AM CDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 AM Tstm Wnd Gst 14 W Platte 43.39N 99.12W
07/14/2024 M68 MPH Charles Mix SD Mesonet
The SDDOT site at the Platte-Winner Bridge
recorded a 68 mph wind gust.
&&
IGLocal storm report, Jul 14, 4:08 AM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
508 AM CDT Sun Jul 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM Tstm Wnd Gst 3 ESE Parker 43.37N 97.08W
07/14/2024 M64 MPH Turner SD Mesonet
An SDDOT site in Parker recorded a 64 mph
wind gust.
&&
IGThunderstorm Wind, Lyon
- When
- July 14, 4:15 AM CST to 4:20 AM CST
- Where
- Lyon County, 2.01 mi E of Beloit
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.280, -96.580
Thunderstorm winds downed several small trees and numerous branches in Beloit.
Thunderstorm Wind, Sioux
- When
- July 14, 4:25 AM CST to 4:30 AM CST
- Where
- Sioux County, Rock Vly
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.200, -96.300
A few large branches were downed by thunderstorm wind gusts.
Thunderstorm Wind, Sioux
- When
- July 14, 4:48 AM CST to 4:52 AM CST
- Where
- Sioux County, 0.86 mi NE of Hull
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.190, -96.160
Thunderstorm wind gusts downed several large trees across the highway west of Hull.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, July 14 to 15, 20241 death · 1 injured · $500,000 · EF1 · 79 events
- Excessive Heat and Damaging Wind in Nebraska, July 14 to 15, 202421 injured · 50 kt wind · 12 events
- Flash Flood and Hail in Arizona, July 14 to 15, 2024$25 million · 66 kt wind · 4 events
- Rip Current in North Carolina, July 14, 20241 death · 1 event
- Hail and Damaging Winds in North Dakota, July 14 to 15, 2024$1.7 million · 3.5 in hail · 37 events
- Heat in Oklahoma, July 14 to 16, 2024100 events
- Lightning Strike in Michigan, July 14, 20243 injured · $65,000 · 1 event
- Damaging Winds in Ohio, July 14, 2024$71,000 · 57 kt wind · 21 events
- Damaging Winds in South Dakota, July 14, 2024$83,000 · 65 kt wind · 15 events
- Flash Flooding in Wisconsin, July 14, 2024$100,000 · 3 events
- Dust Storm and Hail in Arizona, July 14, 2024$49,000 · 1 in hail · 16 events
- Damaging Winds in West Virginia, July 14 to 16, 2024$41,000 · 50 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205718, 1205719, 1205720.